Hail, Seward
- When
- June 12, 4:30 AM CST
- Where
- Seward County, Pleasant Dale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.780, -96.920
Thunderstorms developed in the early morning along a front that extended from southwest Nebraska to northwest Iowa. Some of these thunderstorms produced large hail and also created heavy rain and flooding in the Lincoln area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed in the early morning along a front that extended from southwest Nebraska to northwest Iowa. Some of these thunderstorms produced large hail and also created heavy rain and flooding in the Lincoln area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 12, 1:49 AM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 249 AM CDT Mon Jun 12 2017 .SHORT TERM...(Today through Wednesday) Issued at 249 AM CDT Mon Jun 12 2017 Satellite-derived PW imagery and 00z upper-air data indicate a plume of robust low-level moisture situated along a stalled baroclinic zone from the mid MO Valley into upper Midwest. The southern/southwest extension of this moisture is surmounted by a pronounced EML and associated capping inversion as depicted by 00z soundings. Early-morning water vapor imagery indicates a weak mid-level perturbation over the central High Plains which will likely weaken as it continues northeast within a broader area of building mid-level heights. Given the strong cap and generally weak forcing, it is no surprise that considerable variability exists in model guidance (both explicit and parameterized) with respect to thunderstorm potential through this afternoon. We will maintain slight-chance PoPs along the surface front lifting north through northeast NE today, and acknowledge the potential for isolated severe weather conditional on storm initiation and sustenance. The 00z models remain consistent in depicting the progression of an upper low into the northern High Plains on Tuesday, while a trailing vorticity lobe pivots across the mid MO Valley. In the low levels, a trough or dryline-type boundary will advance across NE, likely serving as the focus for thunderstorm development across our area by late afternoon or early evening. Rich low-level moisture collocated with steep lapse rates and a vertically veering wind profile will favor severe storms, including supercells, with all hazards possible. Please see the latest SPC Day 2 Convective Outlook for additional guidance. Showers and thunderstorms will remain possible Tuesday night into Wednesday along and ahead of the surface front edging east through the forecast area. As far as temperatures are concerned, the hot weather will continue into at least mid week with afternoon readings in the mid 80s to lower to mid 90s. Yesterday's record warm low temperature of 72 degrees at Norfolk was broken (73), and it's possible we could see a repeat performance for the 12th. .LONG TERM...(Wednesday night through Sunday) Issued at 249 AM CDT Mon Jun 12 2017 The mid-level low over the northern High Plains at the beginning of the long-term forecast period is expected to drift north into central Canada before accelerating northeast toward Hudson Bay this weekend. This will result in initially zonal mid-level flow across the mid MO Valley which will transition to northwesterly by late this week into the coming weekend. In the low levels, we will see a residual surface boundary lingering in the area during the Wed-Fri time frame, prior to a more substantial cool front moving through the mid MO Valley on Fri or Sat. By Sun into Mon, we begin to see growing spread amongst model guidance with respect to the evolution of the surface pattern. As far as sensible weather is concerned, it appears that we will see slightly cooler temperatures this weekend with periodic chances for showers and thunderstorms through much of the long- term period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1141 PM CDT Sun Jun 11 2017 VFR conditions are still forecast through Monday night across eastern Nebraska TAF sites. Generally scattered to broken mid level clouds between FL060 and FL120 are expected through the period. A weak frontal boundary that had slipped south of KOFK at 05Z will lift back north before 12Z. A few showers or thunderstorms could fire north of this front before daybreak, and are expected to remain north of KOFK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Dergan
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 510 AM CDT Mon Jun 12 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-130015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 510 AM CDT Mon Jun 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT Isolated strong to severe storms will be possible today, mainly north of I-80. Hail and locally damaging wind gusts will be the primary hazards. Otherwise, expect another hot day with heat index values rising into the 95 to 100 degree range by afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY An upper-air disturbance and associated surface front will move into the region on Tuesday, providing the focus for thunderstorms during the late afternoon into evening hours. Conditions will be favorable for severe weather in the form of large hail, damaging winds, localized flooding and perhaps a few tornadoes. Isolated to scattered thunderstorms will remain a possibility from Wednesday into the weekend. No organized severe weather is currently anticipated during that time frame. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed today or tonight.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
459 AM CDT MON JUN 12 2017
NEZ065-066-121045-
Seward NE-Lancaster NE-
459 AM CDT MON JUN 12 2017
...Significant Weather Advisory for NORTHWESTERN LANCASTER AND
SOUTHEASTERN SEWARD COUNTIES UNTIL 545 AM CDT...
At 459 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Dale, or 14 miles west of Lincoln, moving northeast at 15
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Lincoln, Milford, Pleasant Dale, Malcolm, Denton, Raymond, Pawnee
State Recreation Area and Conestoga State Recreation Area.
This includes the following highways...
Highway 77 IN Nebraska between mile markers 57 and 63.
Interstate 80 IN Nebraska between mile markers 385 and 403.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4070 9705 4088 9704 4096 9681 4095 9668
4082 9662 4074 9669
TIME...MOT...LOC 0959Z 247DEG 13KT 4078 9696
MAYESThe Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 10:30 UTC.
15 hail, 1 flash flood. Local standard time, as filed.
Ping-pong ball hail last about 10 minutes.
Two inch diameter hail was reported near SW 77th and Van Dorn Streets.
Hail was reported to last consistently for about an hour and increased in size.
Ping-pong ball size hail caused damage to crops in the south part of Lincoln.
Portions of Rokeby Road and South 14th Street were closed due to flooding due to heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711371, 711372, 711373, 711374, 711375, 711376, 711377, 711378, 711379, 711380, 711381, 711382, 711383, 711388, 711384, 711385.